Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 11, NWS El Paso, TX

April 7, 20178 counties in New Mexico; El Paso County, Texas

NWS El Paso, TX issued this red flag warning at Apr 7, 2017, 7:05 AM MDT for 8 counties in New Mexico; El Paso County, Texas. It took effect at Apr 8, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 7:05 AM MDT (13:05 UTC)
In effect from
Apr 8, 2017, 1:00 PM MDT
Expired
Apr 8, 2017, 8:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 104 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3781 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS84 KEPZ 071305
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
705 AM MDT Fri Apr 7 2017

...CRITICAL FIRE CONDITIONS RETURNING SATURDAY...

.Southwest flow will start to increase across the region on
Saturday ahead of an approaching trough. Winds will increase to
20 to 30 mph during the afternoon. These southwest winds will
combine with very dry low level air to create critical fire
weather conditions.

NMZ110>113-TXZ055-072115-
/O.UPG.KEPZ.FW.A.0010.170408T2000Z-170409T0200Z/
/O.NEW.KEPZ.FW.W.0011.170408T1900Z-170409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
705 AM MDT Fri Apr 7 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from 1 PM to 8 PM MDT Saturday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. Fire weather zone 113. Fire weather 
  zone 055. 

* WIND...Southwest winds 20 to 30 mph.

* HUMIDITY...5 to 10 percent.

* HIGHEST THREAT...is located west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
3 follow-up statements
884 
WWUS84 KEPZ 072001
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
201 PM MDT Fri Apr 7 2017

...CRITICAL FIRE CONDITIONS RETURNING SATURDAY...

.Southwest flow will start to increase across the region on
Saturday ahead of an approaching trough. Winds will increase to
20 to 25 mph during the afternoon. These southwest winds will 
combine with very dry low level air to create critical fire 
weather conditions.

NMZ110>113-TXZ055-081415-
/O.CON.KEPZ.FW.W.0011.170408T1900Z-170409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
201 PM MDT Fri Apr 7 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. Fire weather zone 113. Fire weather 
  zone 055. 

* WIND...Southwest winds 20 to 25 mph.

* HUMIDITY...5 to 10 percent.

* HIGHEST THREAT...is located west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
495 
WWUS84 KEPZ 081242
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
642 AM MDT Sat Apr 8 2017

...CRITICAL FIRE CONDITIONS RETURN TODAY...

.Upper level ridging will begin to break down and shift east as a
trough of low pressure aloft moves into the Great Basin. West to 
Southwest winds will increase above 20 mph at the 20-foot level 
this afternoon over much of southern New Mexico and Far West 
Texas, while above normal temperatures and very dry conditions 
persist. With fire danger ratings ranging from Very High to 
Extreme, critical fire weather conditions will develop this 
afternoon.


NMZ110>113-TXZ055-082045-
/O.CON.KEPZ.FW.W.0011.170408T1900Z-170409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
642 AM MDT Sat Apr 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING DUE TO STRONG WINDS AND LOW HUMIDITY...

* AFFECTED AREA...All of southwest and south-central New Mexico
  including Fire Weather Zones 110, 111, 112, and 113. El Paso
  County in Far West Texas including Fire Weather Zone 055.

* WIND...West-southwest winds 20 to 25 mph at the 20-foot level,
  with gusts 30 to 35 mph.

* HUMIDITY...Afternoon minimum 6 to 9 percent in the lowlands, and
  10 to 12 above 7500 feet.

* HIGHEST THREAT...will be west of the Rio Grande where winds 
  will be strongest.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

25-Hardiman
050 
WWUS84 KEPZ 081825
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
1225 PM MDT Sat Apr 8 2017

...CRITICAL FIRE CONDITIONS RETURN TODAY...

.Upper level ridging will begin to break down and shift east as a
trough of low pressure aloft moves into the Great Basin. West to
Southwest winds will increase above 20 mph at the 20-foot level
this afternoon over much of southern New Mexico and Far West
Texas, while above normal temperatures and very dry conditions
persist. With fire danger ratings ranging from Very High to
Extreme, critical fire weather conditions will develop this
afternoon.

NMZ110>113-TXZ055-090200-
/O.CON.KEPZ.FW.W.0011.170408T1900Z-170409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
1225 PM MDT Sat Apr 8 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AFFECTED AREA...All of southwest and south-central New Mexico 
  including Fire Weather Zones 110, 111, 112, and 113. El Paso 
  County in Far West Texas including Fire Weather Zone 055. 

* WIND...West-southwest winds 20 to 25 mph at the 20-foot 
  level, with gusts 30 to 35 mph. 

* HUMIDITY...Afternoon Minimum RH 6 to 9 percent in the lowlands,
  and 10 to 12 above 7500 feet. 

* HIGHEST THREAT...will be west of the Rio Grande where winds 
  will be strongest.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hardiman

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:32 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 7, 3:32 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
332 AM MDT Fri Apr 7 2017

.SYNOPSIS...
Strong high pressure abounds across nearly all of the Western U.S.
and in particular over the Borderland. This means warmer and drier
with continued light to moderate winds for today. Temperatures
will rise to well above normal through Saturday. Slightly cooler
Sunday and Monday behind a weak cool front. The tranquil upper
ridge will flatten and move away as the next Pacific trough pushes
in from the west. This will bring the typical stronger spring
wind conditions for the weekend. To begin the next work week winds
slacken again as the region warms. Gulf moisture will be poised to
make it's first push into the region this year with slight chances
for showers and thunderstorms for areas east of the Rio Grande
valley from Tuesday through Thursday.

&&

.DISCUSSION...
For the short-term periods the current pattern holds no
significant weather for the forecast area as strong high pressure
dominates and controls our weather. This means above normal
temperatures, a very dry airmass with few clouds, and relatively
light to moderate winds across Southern New Mexico and Far West
Texas. Today and Saturday afternoon highs will jump to 8-12
degrees below normals, but likely fall short of daily records.
Some high clouds will pass, but plenty of sun and stars for the
Borderland skies. Winds will gust a bit in the afternoon, but
remain in the 5-15 mph range today.

Saturday the upper ridge begins to break down, flatten, and ease
off to the east in response to a Pacific trough advancing east off
the west coast. As it typical this time of year, it's track will
keep it generally to our north. This means we stay on the dry, and
windier southern side of the system. Thus we increase winds for
the weekend, with breezy to moderately windy conditions expected
both days. Wind speeds do appear to remain below criteria for
advisories, in the 20-30 mph range. This is due in large part to
the timing of the main trough passage being overnight. However
fire weather conditions will be elevated and possibly critical.

For Sunday we see the passage of a minor cool front. This will
trim temps back about 5-8 degrees for SUN and MON, but still keep
them above the normals.

Tuesday and beyond is intriguing as models have consistently been
showing the FIRST Gulf Moisture intrusion, from the east, of the
year. Surface high pressure slips south through the central U.S.
to the Gulf Coast and sets up a SE return flow across TX into our
area, with the aide of heat-induced troughing to our west. Aloft,
backing flow resulting in SW flow will minimize thorough scouring
of any moisture that does arrive. Models show a dry-line setup
that oscillates in and out of our eastern zones (Rio Grande Valley
and eastward) for the periods between Tuesday morning and
Thursday. There are only minor dynamics outside of surface
convergence, and daytime heating, but given the surface moisture
there is some instability with negative LIs and fair CAPE values
for afternoon/evening storm development. Thus the forecast
reflects dry west zones and POPs east zones with this scenario. It
is possible the moisture will hang up east and never impact our
area as it's prone to do early season...but we have the chance
noted in our forecast for now.

&&

.AVIATION...Valid 07/12Z-08/12Z...
P6SM FEW-SCT150-200 SCT-BKN250 through 06Z then clouds decreasing
and becoming SKC by 12Z. Light and variable AM winds. Becoming W
to SW and increase to 10-15G20KTS.

&&

.FIRE WEATHER...
Upper ridge moving over the region today and Friday with
temperatures warming back above normal for much of the forecast
period. Expect minimum relative humidities to continue to fall
into the 5 to 15 percent range through Monday with winds on the
increase, especially Saturday when 20 to 30 mph winds look likely.
Fire Weather Watch issued for all areas except Hudspeth County
for Saturday. Winds will be more marginal for critical conditions
Sunday. Moisture will try to push at least into eastern half of
area by Tuesday and bring a chance for showers and thunderstorms
and in turn, increased relative humidities.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 87  56  89  60 /   0   0   0   0
Sierra Blanca           86  56  89  57 /   0   0   0   0
Las Cruces              85  50  86  51 /   0   0   0   0
Alamogordo              86  53  87  55 /   0   0   0   0
Cloudcroft              65  35  66  37 /   0   0   0   0
Truth or Consequences   85  53  86  52 /   0   0   0   0
Silver City             79  46  80  44 /   0   0   0   0
Deming                  87  48  87  48 /   0   0   0   0
Lordsburg               85  46  85  45 /   0   0   0   0
West El Paso Metro      87  56  88  59 /   0   0   0   0
Dell City               87  47  90  52 /   0   0   0   0
Fort Hancock            89  55  92  59 /   0   0   0   0
Loma Linda              85  54  86  56 /   0   0   0   0
Fabens                  88  53  90  57 /   0   0   0   0
Santa Teresa            86  51  88  53 /   0   0   0   0
White Sands HQ          86  57  87  58 /   0   0   0   0
Jornada Range           86  41  86  47 /   0   0   0   0
Hatch                   88  49  88  49 /   0   0   0   0
Columbus                89  51  89  53 /   0   0   0   0
Orogrande               87  54  88  56 /   0   0   0   0
Mayhill                 78  42  79  45 /   0   0   0   0
Mescalero               76  40  77  42 /   0   0   0   0
Timberon                75  38  76  41 /   0   0   0   0
Winston                 80  36  81  38 /   0   0   0   0
Hillsboro               84  46  85  46 /   0   0   0   0
Spaceport               85  43  85  48 /   0   0   0   0
Lake Roberts            80  31  80  33 /   0   0   0   0
Hurley                  82  43  82  42 /   0   0   0   0
Cliff                   82  31  84  40 /   0   0   0   0
Mule Creek              82  34  81  43 /   0   0   0   0
Faywood                 83  48  83  47 /   0   0   0   0
Animas                  88  47  87  47 /   0   0   0   0
Hachita                 87  46  86  46 /   0   0   0   0
Antelope Wells          87  48  87  48 /   0   0   0   0
Cloverdale              84  48  85  48 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Saturday afternoon through Saturday
     evening for NMZ110>113.

TX...Fire Weather Watch from Saturday afternoon through Saturday
     evening for TXZ055.

&&

14-Bird
Hazardous weather outlook, Apr 7, 6:25 AM MDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
625 AM MDT Fri Apr 7 2017

NMZ401>417-TXZ418>424-081230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy to windy conditions both afternoons with weekend with west
to southwest winds in the 20 to 30 mph range with some higher
gusts. Minor issues with travel safety due to buffeting winds.
Patchy blowing dust could cause more significant hazards west of
Deming. Potential for gulf moisture to move in from the east
Tuesday with slight chances for thunderstorms, some possibly
strong, over areas east of the Rio Grande Valley Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

bird

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.